The "Rise" of the Toxic "Zombie" Drug in the United States
Katherine Kelly, PharmD Intern and Jennifer K. Seltzer, PharmD
December 02, 2013
Use of the street drug known as "krokodil," "crocodile," "croc", or "kroc," is starting to appear across the United States.1, 2 The drug is widely used in Russia, but recently unconfirmed cases of complications and deaths from its use have appeared in Utah, Arizona, Oklahoma, Illinois, and Georgia.2-4 The name "krokodil" refers to the chlorocodide intermediate, a codeine derivative, and to the greenish, scaly appearance of skin in users.4, 5
The drug's production is similar to preparation of homemade methamphetamine and involves conversion of codeine to the opiate analog desomorphine, a schedule I substance.4,5 Desomorphine has a rapid onset, brief half-life, and is about ten times as potent as morphine.5 Krokodil cooks produce the drug by mixing codeine with strong alkali chemicals found in cleaning products, hydrochloric acid, iodine, red phosphorous, and/or organic solvents, such as gasoline or paint thinner.1,4 However, additional compounds and toxins besides desomorphine are likely produced with this "homemade" recipe.4 Krokodil is a suspension that is injected intravenously.1 The product is less expensive than heroin and may become a more popular alternative to heroin in users with limited income.2-4 Additionally, some heroin users may unknowingly purchase krokodil, switched as a cheaper alternative to the desired heroin by drug vendors.2,3
Adverse effects of this drug are extremely devastating both mentally and physically. Common complications are venous damage, thrombosis, and skin and soft tissue infections, which can lead to amputations, gangrene, ulcers, rotting skin, and death.1-5 The injuries are not localized to sites of injections as damage from the drug has been found in the ears, nose, gums, and skull, indicating that the injuries can spread in the body.4 Users may also experience behavioral or personality changes, exhaustion, motor skill impairment, memory loss, and speech deficits due to neurological and endocrine damage.4 Krokodil is also being announced as the "zombie drug", as its short half-life leaves users continuously chasing highs, creating a "zombie-like" state.2-4
Unfortunately, many krokodil users delay seeking help from healthcare professionals for their wounds until it is too late. Amputations are sometimes the only option to save the person's life.4 The Drug Enforcement Administration (DEA) needs more krokodil samples to officially confirm krokodil abuse in the United States.3 Healthcare providers should be aware of the potentially harmful effects associated with krokodil use and advise patients presenting with symptoms to seek immediate medical care.